Alert archive / Kentucky / Flash Flood Warnings in 2022

Flash Flood Warning 52, NWS Jackson, KY

July 31, 2022Pike County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 31, 2022, 4:50 PM EDT for Pike County, Kentucky. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2022, 4:50 PM EDT (20:50 UTC)
Expired
Jul 31, 2022, 6:45 PM EDT
In force
115 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Pike County, KY

The radar

The Charleston,WV radar (KRLX), 88 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2022-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2022-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

008 
WGUS53 KJKL 312050
FFWJKL
KYC195-312245-
/O.NEW.KJKL.FF.W.0052.220731T2050Z-220731T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson KY
450 PM EDT Sun Jul 31 2022

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northeastern Pike County in southeastern Kentucky...

* Until 645 PM EDT.

* At 450 PM EDT, emergency management reported thunderstorms 
  producing heavy rain. Between 1 and 2 inches of rain have fallen. 
  Additional rainfall amounts up to 1 inch are possible in the 
  warned area. Flash flooding is already occurring in the Belfry 
  area.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Forest Hills, Buskirk, Hardy, Board Tree, Belfry, Aflex and Phelps.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3765 8231 3766 8224 3763 8221 3763 8219
      3765 8219 3765 8218 3763 8217 3762 8218
      3762 8216 3761 8217 3761 8216 3759 8216
      3759 8213 3757 8213 3757 8214 3755 8213
      3756 8210 3755 8207 3752 8219

FLASH FLOOD...OBSERVED

$$

CMF
2 follow-up statements
529 
WGUS73 KJKL 312146
FFSJKL

Flash Flood Statement
National Weather Service Jackson KY
546 PM EDT Sun Jul 31 2022

KYC195-312245-
/O.CON.KJKL.FF.W.0052.000000T0000Z-220731T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pike KY-
546 PM EDT Sun Jul 31 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT THIS 
EVENING FOR NORTHEASTERN PIKE COUNTY...

At 546 PM EDT, emergency management reported thunderstorms produced 
heavy rain. Between 1 and 2 inches of rain have fallen. Flash 
flooding is already occurring in the Belfry area.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Forest Hills, Buskirk, Hardy, Board Tree, Belfry, Aflex and Phelps.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3765 8231 3766 8224 3763 8221 3763 8219
      3765 8219 3765 8218 3763 8217 3762 8218
      3762 8216 3761 8217 3761 8216 3759 8216
      3759 8213 3757 8213 3757 8214 3755 8213
      3756 8210 3755 8207 3752 8219

FLASH FLOOD...OBSERVED

$$

CMF
840 
WGUS73 KJKL 312239
FFSJKL

Flash Flood Statement
National Weather Service Jackson KY
639 PM EDT Sun Jul 31 2022

KYC195-312249-
/O.EXP.KJKL.FF.W.0052.000000T0000Z-220731T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pike KY-
639 PM EDT Sun Jul 31 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM EDT THIS EVENING FOR 
NORTHEASTERN PIKE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 800 AM EDT Monday for portions 
of east central Kentucky, northeast Kentucky, south central Kentucky 
and southeast Kentucky.

LAT...LON 3765 8231 3766 8224 3763 8221 3763 8219
      3765 8219 3765 8218 3763 8217 3762 8218
      3762 8216 3761 8217 3761 8216 3759 8216
      3759 8213 3757 8213 3757 8214 3755 8213
      3756 8210 3755 8207 3752 8219

$$

CMF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:48 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 31, 3:48 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
348 PM EDT Sun Jul 31 2022

.UPDATE...
Issued at 1222 PM EDT SUN JUL 31 2022

More widespread convection that hit the I-64 corridor has moved
off to our northeast, as forcing associated with a passing upper
level jet streak and short wave trough diminishes. So far, these
locations have seen the bulk of the better rainfall totals,
generally 1 to 2 inches in some places. Fortunately, the latest
model guidance only shows light to occasionally moderate showers
occurring through the rest of the day at best, so will keep these
places out of the watch. Convection is increasing in coverage
south of the Mountain Parkway, but so far, has been fairly
cellular in nature, perhaps owing to slightly less instability at
play, with around 1000 J/kg of ML CAPE picked up on the SPC
Mesoanalysis page. Still, some training has occurred at times and
there have been pockets of heavier rainfall in portions of Bell
and Harlan counties. The environment remains primed for locally
heavy rainfall and the potential for flash flooding through this
afternoon, as PWATs of 2.0 inches plus nose into the area, along
with 5 to 10 kts of system flow, as storm motions remain nearly
parallel to the upper level winds. Have freshened up the PoPs
through this evening, with the best coverage remaining south of
the Mountain Parkway, closer to the better moisture and
instability axes. Will continue to be cautiously hopeful that the
more modest instability allows for more short-lived intense
rainfall rates. Updates have been sent.

UPDATE Issued at 745 AM EDT SUN JUL 31 2022

Did a quick update to the grids mainly for the latest radar and
CAMs trends. Also added the current obs and trends for the T and
Td grids. These updates have been sent to the NDFD and web
servers.

&&

.SHORT TERM...(Today through Monday)
Issued at 530 AM EDT SUN JUL 31 2022

08Z sfc analysis shows a troublesome frontal boundary lifting back
north into Kentucky. This has already prompted a new round of
showers and storms to develop over north central parts of the
state - edging east toward our northern counties early this
morning. Otherwise, under mostly cloudy skies temperatures are
fairly uniform in the mid to upper 60s with dewpoints nearly the
same. Not much evidence of fog out there yet, but given the
minimal dewpoint depression expect that there is some where the
clouds are broken or thin enough as the winds are light and
variable.

The models are in good agreement aloft through the short term
portion of the forecast. They all depict persistent troughing
north of Kentucky with fairly strong ridging across the southern
tier of the nation. This will continue a train of mid level
impulses passing through the Ohio Valley - dipping into eastern
Kentucky as they pass. These waves will interact with the high (2+
inch) PW air in place over Kentucky leading to a continued threat
of flash flooding with training a running concern due to storm
motion parallel to the mean flow. The small model spread lends
credibility to the blended NBM as the starting point for the grids
with just the usual enhancement based on the CAMs in through
today.

Sensible weather will feature the oppressive humidity and threat
for heavy rain owing to the high amount of moisture in the air
and frontal boundary overhead. The first impulse moves through
this morning and targets the northern portion of the CWA with a
subsequent round likely crossing the more central parts of the
area in the afternoon. Peak heating will enhance the storms as
they cross the area most heavily hit by the rains of Wednesday
night and Thursday. This supports a moderate risk of excessive
rainfall for this part of Kentucky and our flash flood watch valid
into Monday morning. A third wave of showers and storms will be
possible for most of the area later this evening. An argument
could be made for extending the watch north based on the potential
for training cells this morning, but those locations have not
seen anywhere near the rains of our southern 2/3rds and any
flooding is expected to be isolated at worst for places not in
the watch. Further south, the threat is much higher given the
saturated grounds and general trauma ongoing making these
locations extra sensitive to additional heavy rains. This threat
will continue to be heavily messaged with our IDSS partners
including FEMA and their operations ongoing in Perry County. More
scattered storms are possible on Monday but they are expected to
be less organized and less prone to training - limiting their
ability to cause further harm. Otherwise, normal summer conditions
hold yielding warm temperatures both days and a mild night with
just limited fog or terrain distinctions amid light winds - away
from any storms.

The main adjustments to the NBM starting point were to enhance
the PoPs through the first part of the night with CAMs consensus
details amid the various waves expected through the period.

.LONG TERM...(Tuesday through Sunday)
Issued at 348 PM EDT SUN JUL 31 2022

Extended period focus points:

-An active pattern continues throughout the week, with several
chances of showers and thunderstorms expected.

-Upper ridging expands eastward Wednesday through Friday, causing
seasonably warm temperatures and humid conditions. Peak heat
indices could reach the upper 90s to low 100s.

-A stronger disturbance is projected to move through Thursday night
through early Saturday, which could produce an extended period of
rainfall, especially north of the Mountain Parkway and KY-80.

By the beginning of the extended period, the shortwave trough that
brought convection Monday progresses eastward into the Mid-Atlantic.
The frontal boundary associated with the trough is expected to
weaken substantially by early Tuesday. Drier air will advect in from
the west, and clear out skies by the mid to late afternoon hours.
High temperatures on Tuesday are forecast to reach the mid to upper
80s south of the Mountain Parkway, but could be more modest over the
northern and eastern counties, especially if heavier cloud cover
persists.

One of the main concerns of next week is the above normal
temperatures projected to return Wednesday and Thursday. The mid
level ridge over the Plains and Southwest expands into the
Southeastern CONUS. While the bulk of the truly oppressive heat
remains over the central and southern Plains, strengthening
southwesterly Gulf flow will raise dew points to oppressive levels.
The peak heat indices values are expected to reach the upper 90s to
low 100s, especially on Wednesday afternoon. Overnight temperatures
stay mild through the midweek period, ranging from the upper 60s to
low 70s.

The next system is progged to arrive Thursday afternoon and evening,
with the ridge starting to break down ahead of a shortwave trough
axis racing across the northern Plains and Midwest. There is a
notable amount of variability of the progression of this system,
with a majority of members favoring the arrival on Thursday PM
instead of Friday AM. A frontal boundary associated with the trough
will descend in from the northwest, but stalls just to the north of
the Ohio Valley. Thankfully, this results in an outlook that
pegs the heaviest of the rainfall over the northern half of the
CWA, but these results remain subject to adjustments as the system
gets closer in time.

Isolated to scattered showers and thunderstorms will be possible
during the day on Thursday, but the majority of the precipitation is
expected Thursday night through Friday evening. The ensembles are
not enthusiastic in terms of projected QPF outlook. That said,
there is the potential for isolated flash flooding. Additionally,
the convective set up is favorable on Thursday and Friday, and the
warm air mass could produce a moderate amount of instability,
especially in the Bluegrass and Cumberland Valley. The main
concerns for the storms will be damaging/downburst winds. The
system is expected to exit by Saturday morning, but unorganized
shower and storm activity may linger throughout the day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 203 PM EDT SUN JUL 31 2022

MVFR/IFR conditions will continue across the area through the
majority of the period, as a frontal boundary remains across the
region. Convection will be more intense through late this
afternoon, with IFR or even lower conditions occurring within more
intense showers or thunderstorms. Better storms will generally
diminish into this evening. As more steady rains lessen and lower
levels saturate, ceilings will likely lower down to IFR
overnight. These are expected to gradually raise towards the end
of the period. Light and variable winds will become southwest at 5
to 10 kts, with gusts to around 15 kts by late Monday morning.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for KYZ058>060-068-069-079-
080-083>088-106>120.

&&

UPDATE...GEOGERIAN
SHORT TERM...GREIF
LONG TERM...LUEHRS
AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 31, 4:10 AM EDT, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
410 AM EDT Sun Jul 31 2022

KYZ058>060-068-069-079-080-083>088-106>120-011115-
Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Wayne-
McCreary-Whitley-Knox-Bell-Harlan-Morgan-Johnson-Wolfe-Magoffin-
Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-
Pike-
Including the cities of Irvine, Ravenna, Clay City, Stanton,
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside,
Somerset, London, Monticello, Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, West Liberty, Paintsville, Campton, Salyersville,
Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman,
Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins,
Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
410 AM EDT Sun Jul 31 2022

...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
MONDAY MORNING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are expected today and tonight. Flash
flooding will be possible, especially at locations that see
repeated rounds of storms.

The main stem of the Kentucky River will continue to run high
through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms are expected on Monday. Flash flooding
will be possible, especially at locations that see repeated rounds
of storms.

Thunderstorms are also possible on Tuesday, as well as at times
from Thursday through Saturday.

Additionally, heat indices will peak between 95 and 100 degrees
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any occurrences of flooding
through Monday.

KYZ044-050>052-104-011115-
Fleming-Montgomery-Bath-Rowan-Elliott-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, and Sandy Hook
410 AM EDT Sun Jul 31 2022

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are expected today and tonight.
Localized flash flooding will be possible for places that see
repeated rounds of storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms are expected on Monday. Flash flooding
will be possible, especially at locations that see repeated rounds
of storms.

Thunderstorms are also possible on Tuesday, as well as at times
from Thursday through Saturday.

Additionally, heat indices will peak between 95 and 100 degrees
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any occurrences of flooding
through Monday.

GREIF/BATZ

In the hours before

Local storm report, Jul 31, 3:02 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
302 PM EDT SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      1 NNW RACCOON           37.51N 82.45W
07/31/2022                   PIKE               KY   EMERGENCY MNGR

            WATER WAS REPORTED OUT OF THE BANKS OF COON
            CREEK AND OVER THE ROAD AT JOHNS BRUNCH.

&&

JMW
Local storm report, Jul 31, 3:17 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
317 PM EDT SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      2 NNW COAL RUN          37.54N 82.57W
07/31/2022                   PIKE               KY   EMERGENCY MNGR

            WATER WAS REPORTED OVER THE ROAD IN FRONT OF
            JONES OIL (LONESOME CEDAR LANE) IN THE
            COMMUNITY OF COAL RUN.

&&

JMW
Local storm report, Jul 31, 3:35 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
335 PM EDT SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLASH FLOOD      1 W SAXTON              36.63N 84.12W
07/31/2022                   WHITLEY            KY   911 CALL CENTER

            WATER WAS REPORTED OVER THE ROAD ON SUKEY
            HOLLOW ROAD NEAR SAXTON.

0315 PM     FLASH FLOOD      1 NE FAIRVIEW           36.61N 84.11W
07/31/2022                   WHITLEY            KY   911 CALL CENTER

            6 INCHES OF WATER WAS FLOWING OVER HWY 1804
            AT THE I-75 OVERPASS.

0315 PM     FLASH FLOOD      SAXTON                  36.63N 84.12W
07/31/2022                   WHITLEY            KY   911 CALL CENTER

            THE LEFT HAND LANE OF HWY-25 W WAS BLOCKED
            UNDER THE I-75 OVERPASS DUE TO WATER FLOWING
            OVER THE ROAD.

&&
Local storm report, Jul 31, 3:54 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
354 PM EDT SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     FLASH FLOOD      3 WSW MOUNTAIN ASH      36.64N 84.17W
07/31/2022                   WHITLEY            KY   911 CALL CENTER

            WHITLEY COUNTY 911 DISPATCH REPORTS THAT A
            WATER RESCUE TOOK PLACE ALONG LITTLE WOLF
            CREEK ROAD.

&&

AV

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:17 AM EDTRiver Flood AdvisoryJKLLee15 hr
Jul 31, 1:00 PM EDTAreal Flood AdvisoryJKLBell, Harlan, Knox, Leslie, Letcher, McCreary and 1 more3 hr
Jul 31, 1:24 PM EDTFlash Flood WarningJKLMcCreary, Whitley3 hr
Jul 31, 1:58 PM EDTFlash Flood WarningJKLWhitley3 hr
Jul 31, 2:15 PM EDTFlash Flood WarningJKLBell, Harlan, Leslie2 hr
Jul 31, 2:24 PM EDTAreal Flood AdvisoryJKLFloyd, Knott, Pike111 min
Jul 31, 2:31 PM EDTFlash Flood WarningJKLFloyd, Pike4 hr
Jul 31, 3:19 PM EDTAreal Flood AdvisoryJKLBreathitt, Jackson, Lee, Owsley4 hr
Jul 31, 3:54 PM EDTFlash Flood WarningJKLBell, Knox, Whitley117 min
Jul 31, 4:13 PM EDTAreal Flood AdvisoryJKLBell, Harlan, Leslie3 hr
Jul 31, 4:29 PM EDTAreal Flood AdvisoryJKLClay2 hr
Jul 31, 5:44 PM EDTAreal Flood AdvisoryJKLWhitley4 hr
Jul 31, 5:51 PM EDTAreal Flood AdvisoryJKLBell, Knox, Whitley5 hr
Jul 31, 6:33 PM EDTAreal Flood WarningJKLFloyd, Pike3 hr
Jul 31, 7:12 PM EDTAreal Flood AdvisoryJKLBell, Harlan, Leslie5 hr
Jul 31, 7:43 PM EDTAreal Flood AdvisoryJKLKnox2 hr

Nearby

Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.